Tuesday, 26 February 2013

Allergy.

I have not had a successful time with anti biotics. I had Augmentin from the Dr which caused me to choke and had difficulty breathing. I had the ambulance out for that reason and was taken to hospital.
I didn't know it was because I was allergic to them. The same thing happened a couple of years ago and I was diagnosed with swine flu and then aspiration pneumonia. It looks like it might have an allergy reaction after all as it only happened with this drug and I thought it was because the tablets were too big, it seems not.
The drugs I had in hospital were AUGMENTIN, I had the liquid form of AUGMENTIN in hospital, not the tablet. After an hour of taking it I felt very light headed and nauseous. This was around 11:30 am.
At 8:45 pm, approximately, I noticed a rash on my arms, legs and chest. This was such a long time since I took the medication. I told the nurse who had a look. She then went to speak to another patient, as she was leaving I told her my tongue was tingling. She left the ward to get a piriton tablet (Anti-histamine). As she left my chest started to tighten, I walked out of the ward after her and told her my chest was tightening. It was all so quick. I sat at the nurses station surrounded by nurses and drs. I took the tablet but it didn't seem to be working quick enough. the Dr decided to give me an adrenaline shot which sorted it out right away. The next one was TAZOCIN, another penicillin drug. It was a tablet. I took it and within minutes the same thing was happening again. It was so very quick. I had an anti-histamine for that one which seemed to work, i don't think I was as far into the allergy reaction as I was the day before.
It was decided that there would be no more penicillin. LEVOFLOXACIN was the next one.
This one was done through the IV, intravenously. I was hoping this one would work as the Dr had said it wasn't related to the penicillin drugs. I can't remember fully but I think I may have taken one successfully. The second one would have caused the problems. Again, same symptoms, tingly tongue, tight chest. Anti-histamine given as it was caught before it started.
Siobhan and I decided we would google the drugs and we found out that anyone allergic to penicillin should be careful taking this drug. the pharmacist mentioned that there was a risk and noted it in my notes but the Dr said it should go ahead.
So that is 3 down, My poor little immune system is so confused.
So, Saturday, it's onto number 4, TIGECYCLIN, A yellow coloured medicine. This was in IV form too. I was so pleased that the first treatment went in successfully, no issues. Hooray, maybe now we can get on top of this chest infection. I am very aware of keeping calm as the Junior Dr had told me that the Drs felt I was having panic attacks about taking the tablets and that was what was causing the reaction. This devistated me as I know how important it is for me to get rid of this chest infection otherwise i can't have chemo to conquer Theo.

 Time for the second dose. All was going well for about 20 minutes when I felt my arm become so very itchy and a horrible bitter taste in my mouth. I had a rash starting on my arm were the cannula was. Oh no, not again. I told the nurse just to get the rash noted but I felt alright. I had my ID band on the same arm as the cannula which covered were it went into the vein. I lifted it as my arm was so itchy, damn..... the cannula had tissued. The medication was going into my tissue and not the vein. There was a blister like formation on my skin. It was yellow, the same colour as the medication. The nurse stopped the drug. there wasn't any other issue that goodness. I did ask about the toxicity of the drug going into the tissue but no one knew anything or seemed to be concerned.
So, what next. The cannula was taken out, I went off to sleep as I had waited a long time for someone to put a new one in. There was a student nurse on the ward who said he was going to do the cannula. I told him I had difficult veins and it wasn't a good idea. Thankfully this was forgotten about and i was told a Dr would do it. I really don't want to be prtacticed on, I know they have to learn but please don't learn on me.
At 1:00am I was woken by a Dr who was going to put in a new cannula, she scared me half to death waking me up as I was in such a deep sleep.
I started the next lot of medication later that day. As the drug was started my arm was itching. the nurse was very busy and asked Siobhan if she would keep an eye on me. Again, they are so stretched, they can't afford to have a nurse or HCA (Health Care Assistant) to sit with me while the drug was administered.
My arm was so itchy, I looked at it and there was a rash starting, I thought it might have been because it had tissued before and it was in my system. Again, I told the nurse. I got the bitter taste in my mouth again. The nurse stopped the drug and went away. I had the rash coming up on my chest as well. It was so itchy, the nurse didn't come back. I said to Siobhan I was going to ask for an anti-histamine tablet to calm this rash and hope it wouldn't go any further. Siobhan was still watching me as the nurse was at the nurses station getting another drug for another patient. she said she would be right with me. I went back to my bed and was hoping that nothing else would happen. Too late, here we go again. My chest was very slowly tightening. I asked Siobhan to tell the nurse. there seemed to be no urgency. I started coughing and getting tighter and tighter. Eventually the nurse came over with the anti-histamine and I took it. As I wasn't fully tightened in the chest, the tablet took affect quite quickly. I had a a nebulisor as well. I was so upset with all this and said to Siobhan that I was worried the Dr's wouldn't believe me. That is why I have documented the evidence. I am not sure how anyone can manifest a rash within minutes, maybe it is possible but I wasn't doing it. Lots to talk about when I see the Dr's on Monday I think as evertything tones down in hospital at the weekends. There are a sleleton crew of Dr's on who don't know all the issues of the patients.


My hand has the rash starting, my arm was so itchy as soon as the drug was started. 


My arm was so itchy, unbearable, I wanted to scratch and scratch.


The rash coming up. This was after having the anti-histamine.


Having a nebulisor to help with my breathing. I wanted a picture of me just incase it is doubted that the picture of the rash was me. how awful to have to do this just to prove that I am not making myself have these attacks.


This is from the day before the reaction. A blister like formation on my skin. The yellow is due to the colour of the medication, TIGECYCLIN, the rash was so itchy.

MONDAY

I was ready to see the Dr's on Monday. My friend Bill, a fellow warrior was kind enough to be with me when I spoke to the consultant. I asked for a private room as I didn't want to talk about my situation behind a flimsy curtain. The consultant found a room and we all entered, all that is but the Dr who told me it was all psychological, anxiety. The consultant started talking, nothing about what had happened over the weekend. I was so focused and angry about being left all weekend to ponder on the fact that I may be seen as someone with Munchausen syndrome, someone who would manifest an illness for attention or to stop myself taking medication.
I brought up the subject eventually and was told that the consultant didn't know that I was told this. I told him how upset I was about it and about the lack of communication. I asked to see my nedical notes, I wanted to know what was written. He took the notes from the other Dr in the room and read out that anxiety had been mentioned. I never got to see them.
I told him the Dr had gone away after telling me this and then come back and apologised as maybe he said it all wrong. I didn't know why he wasn't in the room as well. I did query this but nothing was acted on. As soon as i said I wanted a second opinion, things seem to change, seeing an immunologist was mentioned. I told the Consultant that I have 2 auto-immune diseases, alopecia and underactive thyroid, and my immune system in compromised. Bill backed this up for me and was very good at explaining our condition, not that the Dr should need this. I said I wanted the care plan investigated as well as it wasn't the correct information. If i was a very ill and vulnerable patient who needed to eat, the information about the cottage pie would have been dangerous as the nutritionist, not that I have seen one, would have been under the impression the person was eating well.
So, I am waiting for a phone call from the consultant to explain why I was told it was anxiety causing the reactions. Well, I think that is rant over : ) I am so glad to be home. I was told by the consultant to have 2 weeks break from treatments which is what I was thinking anyway. I am going to rest and relax, Siobhan and my friends are watching so I have to be a good girl : )

No comments: